North Carolina, 2003

Tornado in North Carolina, August 6, 2003

August 6, 2003 · NWS MHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 6, 10:10 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 6, 10:10 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1110 AM EDT WED AUG 6 2003

WILL UPDATE ZFP TO REDUCE POPS THIS AFTN.

WEAK SHRT WV PRODUCING SCT-BKN AREAS OF CONVECTION OVER ERN NC THIS
MORNING...WILL BE EXITING AND LEAVING SOMEWHAT STABILIZED CONDITIONS
FOR THIS AFTN SIMILAR TO YESTERDAY. LATEST MESOETA HAS GOOD HANDLE ON
THIS AND NOT INDICATING ANY ADDITIONAL LIFT UNTIL LATE TONIGHT WITH
NEXT SHRT WV...THUS WILL DROP POPS TO 20% THIS AFTN ACROSS CWA. SOME
LOW CLOUDS MOVING INTO AREA IN WAKE OF SHRT WV BUT SHOULD MIX OUT
WITH HEATING THIS AFTN AND ALLOW MAX TEMPS TO REACH INTO 80S PER
CURRENT FCST.

MARINE: SAME-OL-SAME-OL GREAT LAKES MID-LATITUDE TROF/WESTERN
ATLANTIC BERMUDA HIGH S-SW FLOW TO CONTINUE ACROSS CWFA RIGHT
THRU THE WEEKEND. ONLY SLIGHT DEVIANCE TO THE 3-5 FT SEAS/15-20 KT
WINDS 5 DAY FORECAST CYCLE WILL BE P-GRAD TIGHTENING UP A NOTCH
(SOLID 20 KTS/SEAS TO 6 FT) FRIDAY/SATURDAY AS AFORMENTIONED TROF
SHARPENS LATER DURING THE WEEK. SCAC POSSIBLE DURING THIS TIME
FRAME...OTHERWISE NO CURRENT HEADLINES SUFFICE TO SAY MODERATE RISK
OF RIP CURRENT FLAGS FLYING FROM HATTERAS SOUTHWARD DUE TO FRISKY
SOUTH FACING BEACH FLOW. SURF CAMS/LOCAL SURF REPORTERS FROM DUCK
SOUTH TO THE CRYSTAL COAST SHOWING 2-4 FT WAVES IN THE SURF ZONE UP
AND DOWN THE NC COAST. BEACH-GOERS ALONG THE CENTRAL AND NORTHERN
PORTIONS OF THE OBX CONTINUE TO BE HAMPERED WITH DON-YOUR-WETSUIT
UNSEASONABLY COLD OCEAN TEMPERATURES (UPPER 50S TO LOWER 60S) FROM
UPWELLING (POSSIBLY A DASH OF LONG-DISTANT-FETCH ECKMANS SPIRAL
THROWN IN FOR GOOD MEASURE) DUE TO PERSISTENT OFFSHORE WIND PATTERN
THAT HAS BEEN GYRATING FOR WHAT SEEMS AN ETERNITY THIS 2003 SUMMER
SEASON. IN THE TROPICS...NOT MUCH GOING ON SAVE FOR THE WEAK AND
DISORGANIZED TROPICAL WAVE CURRENTLY MEANDERING SLOWLY WESTWARD
THROUGH NORTHERN WINDWARD ISLAND CHAIN. ULL/WINDSHEAR ACTIVITY TO
ITS N AND NW SERVING UP A SOMEWHAT HOSTILE ENVIRONMENT. HURRICANE
HUNTER AIRCRAFT ON STAND-BY LATER TODAY TO INVESTIGATE THE NEVER
GIVE UP THE SHIP FEATURE WITH THE IF NECESSARY CAVEAT TAGGED ON
THE END. OTHERWISE...ALL IS RELATIVELY QUITE ON THE ATLANTIC SIDE.
INTERESTING TO NOTE IF YOURE INTO LOOKING AT ALL SIDES OF THE
TROPICAL PLAYING HEMISPHERE FIELD. TYPHOON ETAU FORECAST TO BECOME A
SUPER TYPHOON (150 MPH WINDS) LATER TONIGHT AS IT HEADS FOR SOUTHERN
JAPAN DURING THE NEXT SEVERAL DAYS. THEY WILL HAVE THEIR HANDS FULL.

.MHX...NONE.

JBM/GC
Hazardous weather outlook, Aug 6, 3:18 AM EST, 8 hours 12 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND A FEW COULD BECOME
SEVERE WITH DAMAGING WINDS AND POSSIBLE HAIL. A MODERATE RIP
CURRENT THREAT SOUTH OF CAPE HATTERAS. SOME LOCALIZED FLOODING
IS POSSIBLE TODAY, ESPECIALLY IN PITT COUNTY WHERE DOPPLER
ESTIMATES OF 4 TO 6 INCHES FELL IN THE GREENVILLE VICINITY
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME, THERE
WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

12

The radar

The Morehead City radar (KMHX), 66 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Beaufort

When
August 6, 11:30 AM EST
Where
Beaufort County, 5 mi N of Aurora
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -76.800

Beaufort County 911 Center reported brief tornado touchdown at a phosphate mine.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334653.